We are international
Donate

January 2011 Archives : The Hotline

Protect Your Stomach!

| No Comments | No TrackBacks
baxter.jpg

Almost everyone hates dexamethasone (affectionately and hereafter referred to as "dex")!  We hear this over and over again and the reasons are legion.  However, one problem for patients taking oral steroids, stomach problems (aka gastrointestinal side effects), can usually be avoided or minimized quite easily.  First, always take dex with food or after a meal.  Avoid anything that irritates the stomach...such as caffeine-containing foods and drinks such as colas, coffee, tea and chocolate.  In addition to helping with stomach problems, most dex veterans will tell you that anything else that "revs" them up, isn't a good idea anyway.  The same can be said of other steroids such as prednisone and solumedrol.  

Many patients will also be helped by antacids such as Prilosec...... but as always, the doctors should guide you in the choice of drugs (either prescription or over the counter) that they think will work best for you.

We'll blog about dex and other steroids from time to time since almost every myeloma patient will take them at some point during their treatment.

For more information see the Understanding Dexamethasone and other Steroids brochure or call the Hotline at 800-452-2873.

Enhanced by Zemanta

Blood Clots

| No Comments | No TrackBacks
birns.jpg

Here's a topic that's important to know about, even for those of you with MGUS:  BLOOD CLOTS. 

Myeloma, in and of itself, is a risk factor for a blood clot, known in med-speak as a deep vein thrombosis, or DVT.   Simply being over 65 is a risk factor for blood clots as well.  Blood clots can be life-threatening if they become dislodged, or embolize, from their original site (usually the lower leg) and enter the lungs.

Even people with MGUS (monoclonal gammopathy of undetermined significance) and smoldering (or asymptomatic) myeloma are at increased risk for blood clots, though at lower risk than those with active disease.  Add to this the increased risk of a blood clot posed by treatment with thalidomide or Revlimid, especially in combination with dexamethasone or chemotherapy, and the odds of having a DVT become even higher.  

The good news is that there is a system for evaluating risk in each patient based both on the factors mentioned above and the patient's own individual characteristics and medical history. Based upon that risk assessment, preventive strategies ranging from a daily baby aspirin for those with the lowest risk to strong blood thinners for those at greatest risk can be taken.

Every patient with MGUS, asymptomatic myeloma, or active myeloma should be evaluated by their hematologist/oncologist for their risk of developing a blood clot.   For further information, please see  the International Myeloma Working Group (IMWG) publication, "Prevention of thalidomide- and lenalidomide-associated thrombosis in myeloma," and the simplified IMWG Guidelines on this topic.

Enhanced by Zemanta

Hypercalcemia

| 1 Comment | No TrackBacks
klepetar.jpgOur blog topic for this week is hypercalcemia. It is part of the CRAB criteria (the "C" stands for calcium) as outlined in our Patient Handbook and it is important for myeloma patients to be aware of the risks it poses.

Hypercalcemia is a higher-than-normal level of calcium in the blood. It usually results from bone destruction - the calcium is released into the blood stream as the bone breaks down. It can be associated with reduced kidney function; calcium can be toxic to the kidneys.  It is treated on an emergency basis using IV fluids combined with drugs to reduce bone destruction along with direct treatment for the myeloma.

Symptoms include:

Nausea and vomiting
Loss of appetite
Excessive thirst
Frequent urination
Constipation
Abdominal pain
Muscle weakness/aches, joint aches
Confusion
Lethargy and fatigue

It is a rare but serious complication of myeloma, however easily diagnosed and easily treated.  If you are experiencing any of these symptoms, inform your doctor right away. The doctor can easily test for elevated blood calcium and would typically have results available within a few hours. If it is elevated, your doctor will have to assess the cause. While it could be a symptom of myeloma, there are other reasons a patient may have elevated blood calcium, e.g., hyperparathyroidism and side effects of certain medications, most commonly diuretics.
Enhanced by Zemanta